Thunderstorm Wind, Beadle
- When
- August 18, 8:44 AM CST
- Where
- Beadle County, 12 mi N of Wolsey
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.567, -98.467
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 18, 3:10 AM CST, 5 hours 34 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 410 AM CDT FRI AUG 18 2006 .DISCUSSION... MAIN CONCERN TODAY IS EVOLUTION OF CONVECTION OVER THE NEXT 24 HOURS. THERE IS A WEAK WAVE MOVING ACROSS NORTHERN SOUTH DAKOTA EARLY THIS MORNING. LOTS OF CONVECTION ASSOCIATED WITH THIS WAVE BUT WITH STABLE AIR IN PLACE OVER THE AREA AND THE DEEPER CONVERGENCE NORTH AND WEST...CONVECTION HAS BEEN UNABLE TO REACH HURON. EXPECTATION IS THAT THIS CONVECTION WILL CONTINUE TO STRUGGLE TO OVERCOME STABLE AIR OVER THE REGION AND HAVE ONLY CHANCE POPS EARLY THIS MORNING AROUND HURON AND CHAMBERLAIN. MEANWHILE...MORE CONVECTION HAS DEVELOPED IN EASTERN NEBRASKA AND WESTERN IOWA NEAR THE LEADING EDGE OF MORE UNSTABLE AIR AND AHEAD OF A WEAKER WAVE MOVING ON SOUTHERLY EDGE OF WESTERLIES. WITH 500 MB FLOW BACKING...THIS CONVECTION SHOULD MOVE NORTHEAST AND THEN BEGIN TO SLOWLY TURN EAST AS IT MOVES TOWARD HIGHWAY 20. WHILE THE HEAVIEST PRECIP IS EXPECTED TO REMAIN SOUTH OF HIGHWAY 20...A FEW STORMS COULD FOLLOW THE INCREASING MID LEVEL INSTABILTY NORTH. BASED ON MOVEMENT OF BOTH WAVE AND CONVECTION...EXPECTATION IS THAT STORMS WILL REMAIN SOUTHEAST OF A SPENCER TO SIOUX CITY LINE THIS MORNING AND SHOULD MOVE EAST OF STORM LAKE AROUND NOON. ISOLATED STORMS HAVE ALSO BEGUN TO DEVELOP NEAR THE NEBRASKA BORDER BUT WITH ONGOING CONVECTION IN VICINITY OF I80...THESE STORMS ARE EXPECTED TO REMAIN ISOLATED THIS MORNING. FOR THE REMAINDER OF THE FORECAST FOLLOWED THE GFS WHICH CONTINUES TO HAVE A BETTER DEPICTION OF THE MID LEVEL WAVE EVOLUTION. THIS IS A FASTER AND SOMEWHAT DRIER SOLUTION THAN THE WRF. MUCH STRONGER WAVE APPROACHES THIS AFTERNOON. THE INVERTED TROUGH ALSO MOVES EAST OF THE MISSOURI RIVER BY 18Z EXTENDING FROM HURON TOWARD CHAMBERLAIN. EVEN THOUGH INSTABILITY WILL BE LIMITED DUE TO CLOUDS WHICH WILL KEEP TEMPS IN THE 70S TO LOWER 80S...NO CAP EXISTS AND THE INTERACTION OF THE INVERTED TROUGH AND UPPER WAVE SHOULD RESULT IN CONVECTIVE DEVELOP NORTH OF CHAMBERLAIN BY EARLY AFTERNOON. THESE STORMS WILL MOVE ALONG AND NORTH OF INTERSTATE 90 THROUGH THE AFTERNOON REACH INTERSTATE 29 LATE THIS AFTERNOON. FAIRLY CERTAIN MOST AREAS ALONG AND NORTH OF I90 WILL SEE SOME PRECIP SO HAVE 60 TO 70 POPS. HOWEVER...WITH THE UPPER DYNAMICS MUCH WEAKER SOUTH OF I90...THERE IS A QUESTION OF HOW WIDESPREAD PRECIP WILL BE. IN FACT...AS THE AFTERNOON GOES ON EXPECT THAT CONVECTION WILL REDEVELOP IN NORTHERN KANSAS OR SOUTHERN NEBRASKA. THIS SHOULD ORGANIZE INTO A FAIRLY LARGE MCS WHICH WILL ACT TO SUPPRESS CONVECTION FARTHER NORTH THROUGH SUBSIDENCE AND CUTTING OFF OF MOISTURE. THIS WILL MEAN AS CONVECTION PROGRESSES EAST IT MAY BEGIN TO WEAKEN ON THE SOUTHERN PERIPHARY BY LATE AFTERNOON OR EARLY EVENING. IN FACT...THERE IS A CHANCE THAT MOST CONVECTION IN THE VICINITY OF HIGHWAY 20 COULD COMPLETELY DISSIPATE BY THE TIME IT MOVES EAST OF THE BIG SIOUX RIVER. THEREFORE KEPT AFTERNOON/EVENING POPS IN MOST OF NW IA AT 30 OR 40 WITH 40 TO 50 NEAR THE NEBRASKA AND SOUTH DAKOTA BORDER. THIS CONVECTION SHOULD MOVE EAST OF THE AREA AFTER MIDNIGHT WITH SKIES SLOWLY CLEARING. NO PRECIPITATION IS THEN FORESEEN THROUGH EARLY NEXT WEEK. MUCH DRIER AND COOLER AIR WILL MOVE IN OVERNIGHT AND INTO SATURDAY. WITH SOME RESIDUAL MOISTURE EXPECTED...ESPECIALLY EAST OF I29...AND RELATIVELY COLD 850 TEMPS...EXPECT THAT SUNSHINE WILL BE SOMEWHAT SELF DESTRUCTIVE SATURDAY AFTERNOON AND KEPT SKIES PARTLY CLOUDY. THIS WILL ALSO MEAN HIGH TEMPERATURES WILL GENERALLY BE IN THE 70S. THESE CLOUDS WILL RAPIDLY DISSIPATE ON SATURDAY EVENING SETTING UP A GOOD RADIATION NIGHT FOR MUCH OF THE AREA SO LOWS SHOULD FALL INTO THE 50S. ON SUNDAY...THE COLDEST AIR MOVES EAST AND WITH LITTLE MOISTURE...SKIES SHOULD BE MOSTLY SUNNY. TEMPS WILL BE A FEW DEGREES WARMER THAN SATURDAY. MORE WIND AND A SLOW INCREASE IN MOISTURE ON SUNDAY NIGHT WILL HELP KEEP MIN TEMPS IN THE MID 50S TO LOWER 60S. GFS DOES SHOW A FRONT MOVING THROUGH THE AREA MONDAY NIGHT AND TUESDAY. DID NOT ADJUST FORECAST AT THIS TIME AS THERE IS UNCERTAINTY IF THIS FRONT WILL MOVE SOUTHWARD THIS QUICKLY. && .AVIATION... LOW CEILINGS WILL ONCE AGAIN BE A PROBLEM THIS MORNING...WITH WIDESPREAD IFR CONDITIONS THROUGH THE MORNING HOURS...LINGERING INTO THE AFTERNOON OVER MUCH OF THE AREA. ALSO AREAS OF LIFR ARE EXPECTED THROUGH 14Z BEFORE CEILINGS BEGIN TO INCREASE. VISIBILITIES WILL ALSO BE REDUCED DOWN TO AROUND 2 SM ACROSS MUCH OF THE AREA...AND WILL BE AS LOW AS 1/4 SM IN PARTS OF NW IA EARLY THIS MORNING. THUNDERSTORMS WILL ALSO BE POSSIBLE IN NW IA DURING THE MORNING AND EARLY AFTERNOON HOURS. A COLD FRONT WILL MOVE ACROSS ERN SD THIS EVENING BRINGING A CHANCE OF THUNDERSTORMS...WITH THE BE CHANCE IN NE SD. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SCHUMACHER/LIEBL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 725 AM CDT FRI AUG 18 2006 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-191200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 725 AM CDT FRI AUG 18 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL MOVE INTO NORTHWEST IOWA THIS MORNING BUT ARE NOT EXPECTED TO BE SEVERE. TO THE WEST...A LINE OF THUNDERSTORMS COULD HOLD TOGETHER AND AFFECT AN AREA FROM AROUND CHAMBERLAIN...TO MITCHELL TO HURON SOUTH DAKOTA THIS MORNING. THESE STORMS HAVE HAD SOME SEVERE WIND WITH THEM IN CENTRAL SOUTH DAKOTA...BUT ARE MOVING INTO A MORE STABLE AIRMASS FURTHER EAST AND ARE LIKELY TO WEAKEN. THEREFORE THE SEVERE WEATHER THREAT THIS MORNING IN THIS AFOREMENTIONED AREA IS SLIGHT AT BEST. SCATTERED THUNDERSTORMS ARE THEN EXPECTED TO MOVE OUT OF CENTRAL SOUTH DAKOTA THIS AFTERNOON. THESE STORMS WILL MOVE ACROSS SOUTHEAST SOUTH DAKOTA AND INTO SOUTHWEST MINNESOTA...NORTHWEST IOWA AND NORTHEAST NEBRASKA. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. WIND AND FOG... AREAS OF DENSE FOG WILL BE SEEN OVER MUCH OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA THROUGH MID MORNING...WITH LOCAL VISIBILITIES AT OR LESS THAN A QUARTER MILE. FIRE DANGER... STRONG SOUTHERLY WINDS COMBINED WITH HIGH TEMPERATURES AROUND 90 WITH RESULT IN A VERY HIGH FIRE DANGER ACROSS JERAULD...BRULE...AND GREGORY COUNTIES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA FRIDAY AND FRIDAY NIGHT. WHILE A MAJORITY OF STORMS WILL NOT BE SEVERE... THERE WILL BE A GREATER POTENTIAL FOR LOCALLY HEAVY RAINFALL BY LATE AFTERNOON AND EVENING ALONG AN AXIS FROM MARSHALL TO BROOKINGS TO TYNDALL. A FEW STORMS ACROSS SOUTHEAST SOUTH DAKOTA WILL ALSO BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS... AND PERHAPS AN ISOLATED TORNADIC SPINUP EARLY IN THE THUNDERSTORM LIFE CYCLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
925 AM CDT FRI AUG 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM TSTM WND GST 14 W HITCHCOCK 44.63N 98.69W
08/18/2006 E60 MPH BEADLE SD TRAINED SPOTTER
VISIBILITY NEAR 150 FEET DUE TO WIND AND HEAVY RAIN.
&&
MJFThe Aberdeen radar (KABR), 99 km away, was scanning. The volume nearest the first event began at 14:43 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2006Every state in 2006This day in weather historyWarnings in South Dakota, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528037.